Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Is my doctor handling this correctly?
Mar 11, 2002

I have been +ve for at least 17 years and on various meds for the past 12 years. I've done VERY well. For the past couple of years I've been on Sustiva, Ziagen and Epivir and cell counts have been around 700, viral loads around 400. For the past year I've been very tired. Couldn't get through the day without a 2 or 3 hour nap. My doctor was unconcerned so I finally went to a new doc for a second opinion. He thought I should go off of meds for a while and, without researching the risks, I agreed. The treatment break worked on my fatique and for the first month I felt great. Then the other shoe dropped. I developed a fever and severe muscle aches. I've been sick for three weeks now, flat on my back in bed. My new doctor is not concerned...hasn't even suggested a physical or blood work. I've asked to be put back on HAART but he wants to wait until he gets a sensitivity test back he took a few weeks ago (before I got sick). Do you think I should go back on HAART? Should I wait for the sensitiviy test or just start back on my old regimen? I'd rather be tired than feverish! Also, don't you think my doctor should have told me that this could happen? Thanks for your time doctor. I've learned a tremendous amount from you by reading your responses to others but never thought I'd need to write to you myself!

Response from Dr. Henry

I've been in that situation with a number of patients. Perhaps 5% or more of patients develop symptoms like the acute retroviral syndrome when they stop fairly effective treatment. Many of those cases will get huge increase in the viral load and a precipitous drop in T-cells (more likely if pre-treatment viral level was high and CD4 count low). Many other conditions can contribute to fatigue (low thyroid, low testosterone, anemia, other infections, etc). Usually it is a good idea to get a viral load/C4 count within a month or so of stopping meds to see where the patient is at (monitoring when stopping meds can be as important as monitoring when starting meds). KH



Previous
Weight loss and wounds
Next
neuroapthy new treatments

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement